Some Drugs May Worsen Rosacea
Certain medications themselves can trigger or aggravate rosacea signs and symptoms, according to Dr. John Wolf, chairman of dermatology at Baylor College of Medicine.
"Rosacea can worsen for some patients from taking vasodilator drugs because of their ability to dilate the blood vessels," he said. "Beta blockers and niacin (vitamin B3) may also cause blood to rush to the face, resulting in a rosacea flare-up."
In addition, long-term use of topical steroids has been found to aggravate rosacea or induce a rosacea-like condition in many individuals.1
"Topical fluorinated steroids can cause a flare-up in those individuals susceptible to rosacea," Dr. Wolf said. "However, occasional use of a mild, non-fluorinated steroid or hydrocortisone may be acceptable for a brief period for those who have an overlap of rosacea and seborrheic dermatitis."
He said patients should discuss alternative treatments with their doctors if medications they are taking for other conditions may cause rosacea flare-ups.
- Litt JZ. Steroid-induced rosacea. American Family Physician. 1993;48:67-71.
196 James St.
Barrington, IL 60010
The National Rosacea Society is a 501(c)(3) nonprofit organization whose mission is to improve the lives of people with rosacea by raising awareness, providing public health information and supporting medical research on this widespread but little-known disorder. The information the Society provides should not be considered medical advice, nor is it intended to replace
consultation with a qualified physician. The Society does not evaluate, endorse or recommend any particular medications, products, equipment or treatments. Rosacea may vary substantially from one patient to another, and treatment must be tailored by a physician for each individual case. For more information, visit About Us.